Ohio, 2010Flooding and Hail in Ohio, June 4 to 5, 2010
June 4 to 5, 2010 · NWS PBZ · 28 events in 8 counties and zones
A nearly stationary frontal boundary across the upper Ohio valley was the focus for severe thunderstorms and some flooding across eastern Ohio, western Pennsylvania, and northern West Virginia.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $445,000
- Crop damage
- None recorded
- Events
- 28
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A nearly stationary frontal boundary across the upper Ohio valley was the focus for severe thunderstorms and some flooding across eastern Ohio, western Pennsylvania, and northern West Virginia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jun 4, 5:07 AM EST, 2 hours 53 minutes earlier.
Area forecast discussion, Jun 4, 5:07 AM EST, 2 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
607 AM EDT FRI JUN 4 2010
.SYNOPSIS...
UNSETTLED WEATHER IS EXPECTED TO PERSIST THROUGH THE WEEKEND.
&&
.NEAR TERM /THROUGH TONIGHT/...
CURRENT ISOLATED THUNDERSTORMS ARE DEMONSTRATING THE DEGREE OF
INSTABILITY OVER THE REGION. HOWEVER...WITH LITTLE TO FOCUS
ADDITIONAL CONVECTION ON THIS MORNING...ISOLATED IS ALL THAT IS
EXPECTED. LOW LEVEL MOISTURE HAS ALSO CONTRIBUTED TO PATCHY
FOG...WHICH SHOULD DISSIPATE QUICKLY AFTER SUNRISE. DIURNAL EFFECTS
WILL INCREASE CHANCE OF STORMS FOR THIS AFTERNOON...AS CAPES RUN UP
TO CLOSE 1000. THE CHANCE FOR STORMS WILL CONTINUE IN TO TONIGHT AS
A COOL FRONTAL BOUNDARY APPROACHES. WITH THIS ADDITIONAL FOCUS
MECHANISM IN AN ALREADY UNSTABLE AIRMASS...A FEW OF THIS STORMS
COULD GO SEVERE TONIGHT.
&&
.SHORT TERM /SATURDAY THROUGH SUNDAY/...
COOL FRONT WILL PASS EAST OF THE CWA EARLY SATURDAY...WITH SEVERE
POTENTIAL LINGERING WITH IT INTO SATURDAY. ANOTHER SHOT FOR STRONG
TO SEVERE STORMS WILL COME SATURDAY NIGHT INTO EARLY SUNDAY...AS THE
MODELS HINT AT A MCS DEVELOPING JUST WEST OF THE CWA ON A WARM
FRONT...THEN MOVING EAST ACROSS THE REGION OVERNIGHT INTO SUNDAY
MORNING. AS FOR SATURDAY AFTERNOON...DIURNAL INSTABILITY WILL KEEP
CHANCE OF STORMS GOING. NEAR SEASONAL TEMPS WILL BE EXPECTED
THROUGH THIS PERIOD...ALTHOUGH SUNDAY MAY BE A FEW DEGREES BELOW
NORMAL.
&&
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
THE UNSETTLED WEATHER PATTERN SHOULD BE NEARING ITS END SUNDAY
NIGHT WITH MODEL AGREEMENT THAT A BROAD TROUGH WILL EXTEND FROM
NEW ENGLAND INTO INTO THE GREAT LAKES. BEHIND A FRONTAL BOUNDARY
DIVING SOUTH OF THE AREA ON SUNDAY...A COOLER AIR MASS SHOULD WORK
ITS WAY IN...WITH SHOWERS POSSIBLE INTO MONDAY AS THE TROUGH
ADVECTS EAST OF THE REGION. THERE IS MODEL AGREEMENT BETWEEN THE
GFS AND ECMWF THAT HIGH PRESSURE WILL BUILD INTO THE AREA FROM THE
NORTHWEST ON TUESDAY...WITH A DEEP LAYER OF DRY AIR ADVECTING INTO
THE AREA. THE MID-LEVEL FLOW WILL BECOME MORE ZONAL WITH DEEP
LAYER MOISTURE RETURNING TO THE AREA ON WEDNESDAY. THIS WILL ALLOW
FOR A MORE DISTURBED PATTERN TO RETURN WITH A LOW PROGGED TO CROSS
THE MISSOURI AND OHIO VALLEYS. WITH THIS PATTERN RETURNING...THERE
IS THE CHANCE OF SHOWERS AND THUNDERSTORMS WEDNESDAY AFTERNOON.
AS THE TROUGH MOVES EAST OF THE AREA ON MONDAY...A COOLER MID-LEVEL
NORTHWESTERLY FLOW WILL ALLOW FOR TEMPERATURES AROUND 5 DEGREES
BELOW NORMAL. AS THE LOW APPROACHES FROM THE WEST...MORE OF A
SOUTHERLY COMPONENT TO THE FLOW WITH WAA WILL ALLOW FOR TEMPERATURES
TO RETURN TO NORMAL SEASONAL VALUES TUESDAY AND WEDNESDAY.
&&
.AVIATION /10Z FRIDAY THROUGH TUESDAY/...
FOG AND AREAS OF LOW CLOUDS WILL PRODUCE MVFR/AREAS OF IFR THROUGH
13-14Z. BY LATE MORNING...VFR CUMULUS WILL BEGIN TO FORM...INCREASING
THIS AFTN. SCATTERED SHWRS/TSTMS WILL DEVELOP ONCE AGAIN BY LATE
AFTN...WITH MVFR CONDITIONS IN THE STRONGER ACTIVITY...WITH GUSTY
TSTM WINDS AND SMALL HAIL POSSIBLE. LIGHT SURFACE WINDS THIS MORNING
WILL BECOME SOUTHWEST 6-10 KT THIS AFTN. AFTER PERHAPS A BRIEF BREAK
FROM SHWR/TSTM ACTIVITY LATE EVENING INTO THE OVERNIGHT...LOW
PRESSURE
WILL APPROACH FROM THE WEST...WITH SCATTERED SHWRS/TSTMS ENTERING
EASTERN OH BY 10-12Z SAT...AND ACROSS WESTERN PA PORTS SATURDAY
MORNING.
LOW PRESSURE WILL CROSS THE AREA OVER THE WEEKEND...WITH A WARM
MOIST AIR MASS ALLOWING FOR THE CHANCE OF SHOWERS AND THUNDERSTORMS
WITH POSSIBLE RESTRICTIONS INTO NEXT MONDAY. HIGH PRESSURE WILL
RETURN ON TUESDAY FOR VFR CONDITIONS.
&&
.EQUIPMENT...
THE WSR 88D AT PITTSBURGH...KPBZ...IS OPERATIONAL BUT IN DEGRADED
MODE DUE TO LOW POWER OUTPUT. ADDITIONAL PARTS ARE ON ORDER AND
MORE MAINTENANCE WILL BE COMPLETED DURING THE NEXT COUPLE OF DAYS.
ALTERNATE RADARS INCLUDE KRLX...KILN...KCLE...AND KCCX.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.
&&
Hazardous weather outlook, Jun 4, 2:20 AM EST, 5 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
320 AM EDT FRI JUN 4 2010
OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>022-029-
WVZ001>004-050730-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-FOREST-
LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-ARMSTRONG-
WASHINGTON-HANCOCK-BROOKE-OHIO-MARSHALL-
320 AM EDT FRI JUN 4 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
THERE IS A SLIGHT CHANCE FOR SEVERE WEATHER TONIGHT. THE MAIN
HAZARDS WILL BE STRONG WINDS AND HAIL.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
THERE IS A SLIGHT CHANCE FOR SEVERE WEATHER EARLY SATURDAY...AND
AGAIN SATURDAY NIGHT INTO SUNDAY. THE MAIN HAZARDS WILL BE STRONG
WINDS AND HAIL.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MDZ001-PAZ023-030>032-WVZ012-021>023-041-050730-
GARRETT-INDIANA-WESTMORELAND-GREENE-FAYETTE-WETZEL-MARION-MONONGALIA-
PRESTON-TUCKER-
320 AM EDT FRI JUN 4 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA AND NORTHERN WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
THERE IS A SLIGHT RISK FOR SEVERE WEATHER SATURDAY MORNING...THEN
AGAIN SATURDAY NIGHT INTO SUNDAY. THE MAIN HAZARDS WILL BE STRONG
WINDS AND HAIL.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Event by event
17 hail, 7 thunderstorm wind, 2 flood, 2 funnel cloud. Local standard time, as filed.
Flood, Belmont
- When
- June 4, 8:00 AM EST to 9:00 AM EST
- Where
- Belmont County, St Clairsville to 0.45 mi ENE of St Clairsville
- Cause
- Heavy Rain
- Property damage
- $35,000
- Reported by
- Law Enforcement
- Coordinates
- 40.080, -80.900
Law enforcement reported several roads flooded in ST. Clairsville.
Thunderstorm Wind, Belmont
- When
- June 4, 8:00 AM EST
- Where
- Belmont County, St Clairsville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Law Enforcement
- Coordinates
- 40.080, -80.900
Law enforcement reported numerous trees down near ST. Clairsville and the southern part of Belmont county.
Hail, Coshocton
- When
- June 4, 12:17 PM EST
- Where
- Coshocton County, 0.87 mi NW of Metham
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 40.380, -81.990
Hail, Coshocton
- When
- June 4, 12:49 PM EST
- Where
- Coshocton County, 0.69 mi S of Chili
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 40.360, -81.770
Hail, Tuscarawas
- When
- June 4, 1:12 PM EST
- Where
- Tuscarawas County, 0.53 mi W of Stone Creek
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 40.400, -81.560
Hail, Tuscarawas
- When
- June 4, 1:36 PM EST
- Where
- Tuscarawas County, Uhrichsville
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 40.400, -81.330
Hail, Harrison
- When
- June 4, 1:49 PM EST
- Where
- Harrison County, 0.77 mi ENE of Smithdale
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.336, -81.157
Hail, Harrison
- When
- June 4, 1:54 PM EST
- Where
- Harrison County, 1.48 mi NNW of Feed Spgs
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 40.370, -81.260
Hail, Tuscarawas
- When
- June 4, 1:54 PM EST
- Where
- Tuscarawas County, 3.23 mi ESE of Dennison
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 40.370, -81.260
Thunderstorm Wind, Harrison
- When
- June 4, 2:15 PM EST
- Where
- Harrison County, 1 mi E of Tappan Res
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $100,000
- Reported by
- Law Enforcement
- Coordinates
- 40.352, -81.201
Law enforcement reported large trres down and boats blown onto the shore at Tappan Lake.
Hail, Harrison
- When
- June 4, 2:26 PM EST
- Where
- Harrison County, 0.69 mi S of Hopedale
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 40.320, -80.900
Hail, Harrison
- When
- June 4, 2:32 PM EST
- Where
- Harrison County, 1.38 mi N of Cadiz Jct
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.370, -80.930
Thunderstorm Wind, Jefferson
- When
- June 4, 2:34 PM EST
- Where
- Jefferson County, 0.6 mi SSW of Brentwood Estates
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Trained Spotter
- Coordinates
- 40.373, -80.736
A trained spotter reported large trees down along SR 22 near Wintersville.
Hail, Harrison
- When
- June 4, 2:45 PM EST
- Where
- Harrison County, 0.69 mi S of Hopedale
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 40.320, -80.900
Funnel Cloud, Carroll
- When
- June 4, 2:51 PM EST
- Where
- Carroll County, 0.87 mi SW of Sherrodsville
- Reported by
- Trained Spotter
- Coordinates
- 40.490, -81.240
A trained spotter reported a funnel cloud over Sherrodsville.
Funnel Cloud, Carroll
- When
- June 4, 2:52 PM EST
- Where
- Carroll County, 0.87 mi SW of Sherrodsville
- Reported by
- Emergency Manager
- Coordinates
- 40.490, -81.240
Emergency management reported a funnel cloud over Sherrodsville.
Thunderstorm Wind, Jefferson
- When
- June 4, 3:45 PM EST
- Where
- Jefferson County, 1.48 mi NNE of Salt Run
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $35,000
- Reported by
- Law Enforcement
- Coordinates
- 40.270, -80.660
Law enforcement reported large branches and power lines down west of Brilliant.
Hail, Jefferson
- When
- June 4, 3:56 PM EST
- Where
- Jefferson County, Richmond
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 40.430, -80.770
Hail, Guernsey
- When
- June 4, 4:40 PM EST
- Where
- Guernsey County, 0.53 mi E of Cambridge
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 40.030, -81.590
Hail, Jefferson
- When
- June 4, 5:10 PM EST
- Where
- Jefferson County, 0.53 mi E of Mingo Jct
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 40.320, -80.610
Thunderstorm Wind, Harrison
- When
- June 4, 5:25 PM EST
- Where
- Harrison County, New Athens
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 40.180, -81.000
Emergency management reported trees down near New Athans along SR 149.
Thunderstorm Wind, Coshocton
- When
- June 4, 5:30 PM EST
- Where
- Coshocton County, 0.87 mi NE of Spring Mtn
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Law Enforcement
- Coordinates
- 40.410, -82.040
Law enforcement reported trees down near Spring Mountain.
Thunderstorm Wind, Belmont
- When
- June 4, 5:55 PM EST
- Where
- Belmont County, Flushing
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 40.150, -81.070
Emergency management reported trees and power lines down in Flushing.
Hail, Belmont
- When
- June 4, 6:30 PM EST
- Where
- Belmont County, St Clairsville
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.080, -80.900
Hail, Muskingum
- When
- June 4, 6:45 PM EST
- Where
- Muskingum County, 2.12 mi E of Cottage Hill
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 40.020, -82.140
Hail, Muskingum
- When
- June 4, 7:14 PM EST
- Where
- Muskingum County, 0.53 mi E of Zanesville
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.950, -82.010
Hail, Muskingum
- When
- June 4, 7:16 PM EST
- Where
- Muskingum County, 0.53 mi E of Zanesville
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 39.950, -82.010
Flood, Belmont
- When
- June 4, 9:50 PM EST to June 5, 11:30 PM EST
- Where
- Belmont County, 0.96 mi SSW of Mc Clainville to 1.19 mi WNW of Blaine
- Cause
- Heavy Rain
- Property damage
- $100,000
- Reported by
- Emergency Manager
- Coordinates
- 40.017, -80.804
Emergency management reported road and basement flooding in ST. Clairsville, Neffs, and Warnock.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in North Carolina, June 4, 20101 death · 1 event
- Heat in Nevada, June 4, 20101 death · 1 event
- Heat in Texas, June 4, 20101 death · 1 event
- Flood in Wyoming, June 4 to 13, 2010$12 million · 1 event
- Flash Flooding and Flooding in Iowa, June 4 to 6, 2010$1.3 million · 1.75 in hail · 18 events
- Damaging Winds in Michigan, June 4, 2010$1.3 million · 70 kt wind · 3 events
- Hail and Damaging Winds in Pennsylvania, June 4, 2010$665,000 · 4 in hail · 11 events
- Flash Flood and Hail in Missouri, June 4, 2010$511,000 · 1.5 in hail · 5 events
- Flash Flooding and Damaging Wind in Alabama, June 4, 20103 injured · $169,000 · 4 events
- Hail and Damaging Winds in Pennsylvania, June 4, 2010$190,000 · 1 in hail · 12 events
- Hail and Damaging Winds in Ohio, June 4, 2010$87,000 · 1.75 in hail · 21 events
- Tornado and Hail in Indiana, June 4, 2010$125,000 · EF0 · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 230224, 230261, 230236, 230237, 230238, 230239, 230240, 230241, 230248, 230263, 230249, 230250, 230264, 230251, 230233, 230234, 230267, 230252, 230253, 230254, 230268, 230270, 230271, 230255, 230257, 230258, 230259, 230230.